Mirvaso rebound after 2 years of happiness

A paper in the Journal of Drugs in Dermatology is detailing a case report where rebound associated with Mirvaso occured after 2 years of otherwise successful use.

The patient was enjoying the benefits of Mirvaso – a blanching of their erythema, for 2 years when they unexpectedly experienced rebound redness. The patient noted that Mirvaso had previously offered 12 hours of relief, but was reduced to 5 hours of relief, and left burning red patches. The adverse reaction is described as;

A worsening patchy erythema significantly more intense than baseline erythema would develop. The itching and burning remained constant with or without brimonidine application.

The authors of this case report caution that rosacea sufferers should be on the lookout of an adverse reaction to Mirvaso, even after such a long period of effective use.

Paradoxical Erythema Reaction of Long-term Topical Brimonidine Gel for the Treatment of Facial Erythema of Rosacea

J Drugs Dermatol. 2016;15(6):763-765

Erin Lowe MSIV and Scott Lim DO

In 2013 brimonidine tartrate gel 0.33% (Mirvaso Gel, Galderma Laboratories, LP, Fort Worth, TX) was approved by the US Food and Drug Administration for the treatment of facial erythema of rosacea. It is the first and only drug on the market to address the hallmark redness of this chronic, inflammatory disease.

Commonly reported adverse events include erythema/flushing worse than at baseline, most often occurring with the first application.

We report a unique case of facial erythema of rosacea that responded to brimonidine gel with effective blanching for two years until the patient developed a paradoxical erythema reaction.

This is an adverse reaction physicians should be aware of with continued prescription of brimonidine gel for their rosacea patients.

Related Articles

About the Author

About the Author: David Pascoe started the Rosacea Support Group in October 1998. .

Follow Rosacea Support

Subscribe via RSS Feed Connect on Pinterest Connect on Google Plus

1 Reader Comment

  1. David Pascoe says:

    comment via email.

    “This is interesting. I had this happen with Finacea. I even asked my doctor if the skin can build tolerance (like happens when we take some oral medication). Her idea was not but from experience I’d say yes.

    Go figure
    Cristina”

Leave a Comment

Top

Subscribe to Rosacea News

Enter your email address to receive the latest news about rosacea in your inbox.